Alert archive / South Dakota / Wind Advisories in 2015

Wind Advisory 1, NWS Aberdeen, SD

January 3, 201521 counties in South Dakota; Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this wind advisory at Jan 3, 2015, 9:56 AM CST for 21 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jan 3, 2015, 9:56 AM CST (15:56 UTC)
Expired
Jan 3, 2015, 9:02 PM CST
In force
11 hr
Issued by
NWS Aberdeen, SD
All 23 counties

Big Stone County, MN, Traverse County, MN, Brown County, SD, Campbell County, SD, Clark County, SD, Codington County, SD, Corson County, SD, Day County, SD, Deuel County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Hand County, SD, Hyde County, SD, Marshall County, SD, McPherson County, SD, Potter County, SD, Roberts County, SD, Spink County, SD, Sully County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 27 km from the middle of the area, began a volume at 15:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 3.9 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2015-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2015-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
797 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

239 
WWUS73 KABR 031556
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
956 AM CST SAT JAN 3 2015

SDZ003>005-009-010-015>017-034-036-037-040000-
/O.NEW.KABR.WI.Y.0001.150103T1556Z-150104T0000Z/
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
SULLY-HYDE-HAND-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...EUREKA...
MOBRIDGE...IPSWICH...TIMBER LAKE...GETTYSBURG...FAULKTON...
ONIDA...HIGHMORE...MILLER
956 AM CST SAT JAN 3 2015 /856 AM MST SAT JAN 3 2015/

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS
EVENING. 

* TIMING...THROUGH THIS EVENING.

* WINDS...NORTHWESTERLY WINDS OF 25 TO 35 MPH WITH GUSTS EXCEEDING
  45 MPH. 

* IMPACTS...BITTER COLD TEMPERATURES WILL CAUSE WIND CHILL VALUES
  OF 25 BELOW TO 35 DEGREES BELOW ZERO.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

MNZ039-046-SDZ006>008-011-018>023-040400-
/O.NEW.KABR.WI.Y.0001.150103T1556Z-150104T0600Z/
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...ABERDEEN...
BRITTON...SISSETON...WEBSTER...REDFIELD...CLARK...WATERTOWN...
MILBANK...CASTLEWOOD...CLEAR LAKE
956 AM CST SAT JAN 3 2015

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT CST TONIGHT. 

* TIMING...THROUGH LATE THIS EVENING.

* WINDS...NORTHWESTERLY WINDS OF 25 TO 35 MPH WITH GUSTS EXCEEDING
  45 MPH. 

* IMPACTS...POCKETS OF SNOW AND BLOWING SNOW WILL CAUSE BRIEF
  REDUCTION IN VISIBILITIES. ALSO BITTER COLD TEMPERATURES WILL
  CAUSE WIND CHILL VALUES OF 25 BELOW TO 35 DEGREES BELOW ZERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
SD
2 follow-up statements
748 
WWUS73 KABR 040010
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
610 PM CST SAT JAN 3 2015

SDZ003>005-009-010-015>017-034-036-037-040115-
/O.EXP.KABR.WI.Y.0001.000000T0000Z-150104T0000Z/
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
SULLY-HYDE-HAND-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...EUREKA...
MOBRIDGE...IPSWICH...TIMBER LAKE...GETTYSBURG...FAULKTON...
ONIDA...HIGHMORE...MILLER
610 PM CST SAT JAN 3 2015 /510 PM MST SAT JAN 3 2015/

...WIND ADVISORY HAS EXPIRED...

NORTHWEST WINDS OF 20 TO 35 MPH WILL DECREASE TO 15 TO 25 MPH BY
MIDNIGHT. THUS...THE WIND ADVISORY WAS ALLOWED TO EXPIRE.

$$

MNZ039-046-SDZ006>008-011-018>023-040600-
/O.CON.KABR.WI.Y.0001.000000T0000Z-150104T0600Z/
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...ABERDEEN...
BRITTON...SISSETON...WEBSTER...REDFIELD...CLARK...WATERTOWN...
MILBANK...CASTLEWOOD...CLEAR LAKE
610 PM CST SAT JAN 3 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

* TIMING...THROUGH LATE THIS EVENING.

* WINDS...NORTHWEST 25 TO 35 MPH WITH GUSTS EXCEEDING 40 MPH.

* IMPACTS...POCKETS OF BLOWING SNOW WILL CAUSE BRIEF REDUCTION IN
  VISIBILITIES. ALSO BITTER COLD TEMPERATURES WILL CAUSE WIND
  CHILL VALUES OF 25 BELOW TO 35 DEGREES BELOW ZERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

MOHR
124 
WWUS73 KABR 040302
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
902 PM CST SAT JAN 3 2015

...WINDS WILL CONTINUE TO DECREASE...

MNZ039-046-SDZ006>008-011-018>023-040415-
/O.CAN.KABR.WI.Y.0001.000000T0000Z-150104T0600Z/
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...ABERDEEN...
BRITTON...SISSETON...WEBSTER...REDFIELD...CLARK...WATERTOWN...
MILBANK...CASTLEWOOD...CLEAR LAKE
902 PM CST SAT JAN 3 2015

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE WIND
ADVISORY. 

NORTH WINDS WILL CONTINUE TO FALL INTO THE 15 TO 25 MPH RANGE BY
MIDNIGHT. THUS...THE WIND ADVISORY HAS BEEN CANCELLED.

$$

MOHR

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Jan 3, 5:39 AM CST, 4 hours 17 minutes earlier.

Area forecast discussion, Jan 3, 5:39 AM CST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
539 AM CST SAT JAN 3 2015

.UPDATE...
SEE UPDATED AVIATION DISCUSSION BELOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TODAY THROUGH MONDAY
SURFACE LOW PRESSURE IS CURRENTLY SITUATED OVER OVER NORTH CENTRAL
SD/SOUTH CENTRAL ND. AN ASSOCIATED TROUGH EXTENDS ACROSS WESTERN
SOUTH DAKOTA...WITH THE MAIN COLD FRONT EXTENDING FROM NORTH CENTRAL
ND BACK TROUGH SOUTHERN MONTANA. LIGHT POST FRONTAL SNOWFALL IS
EXPECTED ACROSS THE CWA LATER THIS MORNING AND INTO THE AFTERNOON.
ONLY LIGHT SNOW AMOUNTS EXPECTED OVERALL...LESS THAN ONE INCH
FOR ALL LOCATIONS...WITH MANY RECEIVING LESS THAN A HALF INCH.
TEMPERATURES WILL BE FALLING THROUGH THE DAY AS THE FRONT WORKS
ITS WAY ACROSS THE REGION...AND WIND SPEEDS WILL BE INCREASING.
MODELS ARE STILL SHOWING STRONG COLD AIR ADVECTION...A TIGHT
PRESSURE GRADIENT...AND 0.5 KM WIND SPEEDS BETWEEN 30 AND 40 KTS.
THE COMBINATION OF WIND ADVISORY WINDS AND LIGHT SNOW WILL LIKELY
CREATE PERIODS OF REDUCED VISIBILITY...HOWEVER AT THIS POINT IT
DOESNT LOOK LIKE THE IMPACTS WILL BE WIDESPREAD OR PERSISTENT
ENOUGH TO WARRANT A WINTER WEATHER ADVISORY. THE COMBINATION OF
FALLING TEMPERATURES AND WIND ADVISORY WINDS HOWEVER WILL
CERTAINLY RESULT IN DANGEROUSLY COLD WIND CHILL VALUES. SO...FOR
NOW...WILL CARRY THE WIND CHILL ADVISORY AND AN SPS TO HIGHLIGHT
THE MAIN POINTS.

WINDS REMAIN IN THE 10 TO 20 MPH RANGE THROUGH THE NIGHT...SO
HEDGED TOWARD WARMER GUIDANCE FOR LOWS /ALTHOUGH WARMER GUIDANCE
STILL RESULTS IN A FORECAST OF SINGLE DIGITS AND TEENS BELOW
ZERO/. THE COLD AIR HANGS TIGHT INTO SUNDAY...AND WITH LIGHT WINDS
BY MONDAY MORNING...EXPECT EVEN COLDER LOW TEMPS.

THE NEXT CLIPPER SYSTEM IS ON TRACK TO IMPACT THE REGION ON
MONDAY. MODELS HAVE TRENDED SLIGHTLY SOUTH WITH THIS SYSTEM SINCE
PREVIOUS RUNS...SO OVERALL IT IS LOOKING LIKE PRETTY DECENT
SNOWFALL CHANCES OVER OUR CWA. WINDS SPEEDS HOWEVER ONLY LOOK TO
BE IN THE 1O TO 20 MPH RANGE.

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY

AN AREA OF SFC LOW PRESSURE WILL MOVE OFF THE ROCKIES AND INTO THE
PLAINS ON MONDAY NIGHT. COUPLED WITH A POTENT SHORTWAVE AT 500 MB
AND A 700 MB LOW THIS SYSTEM WILL HAVE ENOUGH FORCING TO PRODUCE
AROUND 1 TO 4 INCHES ACROSS THE EAST AND NORTH EVEN THOUGH IT WILL
EXIT QUICKLY BY TUE MORNING.

ARCTIC HIGH PRESSURE AND NORTHWEST FLOW ALOFT WILL THEN TAKE HOLD
ON TUESDAY THROUGH THURSDAY BRINGING ANOTHER SHOT OF WELL BELOW
AVERAGE TEMPERATURES TO THE REGION. THESE MAY BE SLIGHTLY
MODERATED OVERNIGHT ON TUE AND WED BY STRATUS. BY FRI AND SAT AS
THE ARCTIC HIGH EXITS THE MODELS BECOME HIGHLY DISORGANIZED. RUN
TO RUN AND MODEL TO MODEL CONSISTENCY IS VERY POOR SO CONFIDENCE
IS VERY LOW IN ANY PRECIP FORECAST. KEPT AREAL COVERAGE OF
SUPERBLEND POPS BUT LOWERED IT ACROSS THE BOARD TO SLIGHT CHANCE
WITH LATEST OPERATIONAL 0Z RUN OF THE EC NOT SHOWING ANY PRECIP
ACROSS THIS CWA.

&&

.AVIATION...
12Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

A COLD FRONT WILL BLAST THROUGH EARLY ON SATURDAY WITH MVFR/IFR
CIGS MOVING IN ALONG WITH GUSTY NORTHWEST WINDS OF 25 TO 40 KTS. SNOW
SHOWERS/BLOWING SNOW WILL ALSO BE POSSIBLE POST FROPA. WHEN PRECIP
BEGINS THERE WILL BE A SHORT PERIOD...PERHAPS AN HOUR OF FREEZING
DRIZZLE BEFORE IT ALL CHANGES OVER TO SNOW. BY 6Z ALL SITES SHOULD
LIFT TO VFR CIGS AND VSBY AS WINDS DIMINISH.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND CHILL ADVISORY FROM 9 AM CST /8 AM MST/ THIS MORNING TO
     NOON CST /11 AM MST/ SUNDAY FOR BROWN-BUFFALO-CAMPBELL-
     CLARK-CODINGTON-CORSON-DAY-DEUEL-DEWEY-EDMUNDS-FAULK-GRANT-
     HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-MARSHALL-MCPHERSON-
     POTTER-ROBERTS-SPINK-STANLEY-SULLY-WALWORTH.

MN...WIND CHILL ADVISORY FROM 9 AM THIS MORNING TO NOON CST SUNDAY
     FOR BIG STONE-TRAVERSE.

&&

UPDATE...WISE
SHORT TERM...SERR
LONG TERM...WISE
AVIATION...WISE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jan 3, 4:09 AM CST, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
409 AM CST SAT JAN 3 2015

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-041015-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
409 AM CST SAT JAN 3 2015 /309 AM MST SAT JAN 3 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

AN ARCTIC FRONT WILL SWEEP ACROSS THE REGION TODAY...BRINGING
LIGHT SNOW...INCREASING NORTHWEST WINDS AND FALLING TEMPERATURES
IN ITS WAKE. SNOW ACCUMULATIONS WILL BE UNDER ONE
INCH...HOWEVER...WHEN FALLING SNOW COMBINES WITH WIND GUSTS
GREATER THAN 40 MPH...VISIBILITY MAY BE TEMPORARILY REDUCED.
TRAVELERS SHOULD BE AWARE OF THESE BRIEF...BUT HAZARDOUS
CONDITIONS TODAY. ADDITIONALLY...THE STRONG WINDS AND COLD
TEMPERATURES WILL RESULT IN DANGEROUSLY COLD WIND CHILLS. SKIN CAN
FREEZE IN A MATTER OF MINUTES IF EXPOSED IN THESE CONDITIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DANGEROUSLY COLD WIND CHILLS WILL PERSIST INTO SUNDAY.

ANOTHER CLIPPER SYSTEM IS ON TRACK TO IMPACT THE NORTHERN PLAINS
ON MONDAY. 1 TO 4 INCHES OF SNOWFALL IS POSSIBLE WITH THIS SYSTEM.
WIND SPEEDS GENERALLY LOOK TO RANGE FROM 10 TO 20 MPH.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL AMOUNTS AND REPORTS OF REDUCED VISIBILITY ARE
APPRECIATED.

SERR

In the hours before

Special weather statement, Jan 3, 4:03 AM CST, 5 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
403 AM CST SAT JAN 3 2015

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-032200-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...MCLAUGHLIN...
HERREID...EUREKA...ABERDEEN...BRITTON...SISSETON...MOBRIDGE...
IPSWICH...WEBSTER...TIMBER LAKE...GETTYSBURG...FAULKTON...
REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE...FORT PIERRE...ONIDA...PIERRE...HIGHMORE...MILLER...
MURDO...PRESHO...FORT THOMPSON
403 AM CST SAT JAN 3 2015 /303 AM MST SAT JAN 3 2015/

AN ARCTIC FRONT WILL SWEEP ACROSS THE REGION TODAY...BRINGING
LIGHT SNOW...INCREASING NORTHWEST WINDS AND FALLING TEMPERATURES
IN ITS WAKE. SNOW ACCUMULATIONS WILL BE UNDER ONE
INCH...HOWEVER...WHEN FALLING SNOW COMBINES WITH WIND GUSTS
GREATER THAN 40 MPH...VISIBILITY MAY BE TEMPORARILY REDUCED.
TRAVELERS SHOULD BE AWARE OF THESE BRIEF...BUT HAZARDOUS
CONDITIONS TODAY. ADDITIONALLY...THE STRONG WINDS AND COLD
TEMPERATURES WILL RESULT IN DANGEROUSLY COLD WIND CHILLS. SKIN CAN
FREEZE IN A MATTER OF MINUTES IF EXPOSED IN THESE CONDITIONS.

SERR

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 3, 9:47 AM CSTWinter Weather AdvisoryABRBuffalo, Hughes, Jones, Lyman, Stanley8 hr

Nearby

Wind Advisories in South Dakota, 2015Wind Advisories in Minnesota, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.